Alert archive / Virginia / Freezing Rain Advisories in 2012
Freezing Rain Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freezing rain advisory at Jan 22, 2012, 2:55 PM EST for 23 counties in Virginia; Monroe County, West Virginia. It took effect at Jan 22, 2012, 4:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2012, 2:55 PM EST (19:55 UTC)
- In effect from
- Jan 22, 2012, 4:00 PM EST
- Expired
- Jan 23, 2012, 9:00 AM EST
- In force
- 17 hr
- Issued by
- NWS Blacksburg, VA
All 24 counties
Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 415 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
015 WWUS41 KRNK 221955 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EST SUN JAN 22 2012 ...AREAS OF FREEZING RAIN AND FREEZING DRIZZLE OVERNIGHT INTO MONDAY... .LIGHT RAIN AND DRIZZLE WILL REDEVELOP ACROSS THE REGION THIS EVENING AND INCREASE OVERNIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. WITH TEMPERATURES AT OR SLIGHTLY BELOW FREEZING A COATING OF ICE COULD OCCUR ESPECIALLY ON ELEVATED SURFACES BY MONDAY MORNING. VAZ014-016>018-022-032-033-WVZ044-230400- /O.NEW.KRNK.ZR.Y.0002.120122T2100Z-120123T1400Z/ MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-MONROE- INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT...UNION 255 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST MONDAY. * LOCATIONS...ALONG AND EITHER SIDE OF THE BLUE RIDGE IN VIRGINIA. * HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE. * ACCUMULATIONS...TRACE TO LESS THAN ONE TENTH OF AN INCH OF ICE. * TIMING...MAINLY THIS EVENING INTO EARLY MONDAY. * IMPACTS...LIGHT ICING ON ROADWAYS ESPECIALLY BRIDGES AND OVERPASSES MAY MAKE FOR HAZARDOUS TRAVEL. * WINDS...EAST 5 TO 10 MPH. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$ VAZ019-020-023-024-034-035-045>047-WVZ045-230400- /O.NEW.KRNK.ZR.Y.0002.120122T2100Z-120123T1700Z/ ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD... AMHERST...LYNCHBURG...APPOMATTOX...LEWISBURG...QUINWOOD...DUO... RAINELLE 255 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST MONDAY. * LOCATIONS...GREENBRIER VALLEY EAST INCLUDING THE ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND VIRGINIA FOOTHILLS. * HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE. * ACCUMULATIONS...AROUND ONE TENTH OF AN INCH OF ICE. * TIMING...LATE THIS EVENING THROUGH LATE MONDAY MORNING. * IMPACTS...ICING ON ROADWAYS ESPECIALLY BRIDGES AND OVERPASSES WILL MAKE FOR HAZARDOUS TRAVEL. * WINDS...NORTHEAST 5 TO 10 MPH. * TEMPERATURES...IN THE UPPER 20S TO AROUND 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
3 follow-up statements
025 WWUS41 KRNK 230316 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1016 PM EST SUN JAN 22 2012 ...AREAS OF FREEZING RAIN AND FREEZING DRIZZLE OVERNIGHT INTO MONDAY MORNING... .LIGHT RAIN AND DRIZZLE WILL DEVELOP ACROSS THE REGION TONIGHT. WITH TEMPERATURES AT OR SLIGHTLY BELOW FREEZING A COATING OF ICE WILL FORM...ESPECIALLY ON ELEVATED SURFACES. VAZ014-016>018-022-032-033-WVZ044-231215- /O.CON.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/ MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-MONROE- INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT...UNION 1016 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST MONDAY... * LOCATIONS...ALONG AND EITHER SIDE OF THE BLUE RIDGE IN VIRGINIA. * HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE. * ACCUMULATIONS....A TRACE TO LESS THAN ONE TENTH OF AN INCH OF ICE. * TIMING...OVERNIGHT INTO MONDAY MORNING. * IMPACTS...LIGHT ICING ON ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES WILL MAKE TRAVEL HAZARDOUS. UNTREATED ROADS AND SIDEWALKS WILL BE SLIPPERY. * WINDS...SOUTHEAST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES...IN THE LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$ VAZ019-020-023-024-034-035-045>047-WVZ045-231215- /O.CON.KRNK.ZR.Y.0002.000000T0000Z-120123T1700Z/ ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD... AMHERST...LYNCHBURG...APPOMATTOX...LEWISBURG...QUINWOOD...DUO... RAINELLE 1016 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY... * LOCATIONS...GREENBRIER VALLEY EAST INCLUDING THE ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND VIRGINIA FOOTHILLS. * HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE. * ACCUMULATIONS....UP TO TWO TENTHS OF AN INCH OF ICE. * TIMING...OVERNIGHT THROUGH LATE MONDAY MORNING. * IMPACTS...ICING ON ROADWAYS....ESPECIALLY BRIDGES AND OVERPASSES WILL MAKE TRAVEL HAZARDOUS. UNTREATED ROADS AND SIDEWALKS WILL BE VERY SLIPPERY. * WINDS...SOUTHEAST 10 TO 15 MPH WITH GUSTS UP TO 35 MPH. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
434 WWUS41 KRNK 230851 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 351 AM EST MON JAN 23 2012 ...A LIGHT GLAZE OF ICE IN A FEW SPOTS THIS MORNING... WVZ044-231000- /O.CAN.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/ MONROE- INCLUDING THE CITY OF...UNION 351 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FREEZING RAIN ADVISORY. TEMPERATURES ARE MOSTLY ABOVE FREEZING ACROSS THE REGION THIS MORNING AND SHOULD CONTINUE TO RISE. THEREFORE...THE FREEZING RAIN ADVISORY HAS BEEN CANCELLED. $$ VAZ045>047-WVZ045-231000- /O.CAN.KRNK.ZR.Y.0002.000000T0000Z-120123T1700Z/ CAMPBELL-APPOMATTOX-BUCKINGHAM-GREENBRIER- INCLUDING THE CITIES OF...LYNCHBURG...APPOMATTOX...LEWISBURG... QUINWOOD...DUO...RAINELLE 351 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FREEZING RAIN ADVISORY. TEMPERATURES ACROSS MOST OF THE REGION ARE IN THE MID 30S OR HIGHER. THERE COULD A FEW SPOTS NORTHEAST OF LEWISBURG HEADING INTO NEOLA THAT COULD STILL SEE SOME PATCHY FREEZING RAIN UNTIL 900 AM...BUT THE MAJORITY OF THE AREA WILL BE ABOVE FREEZING. $$ VAZ019-020-023-024-034-035-231400- /O.EXT.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/ ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD... AMHERST 351 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS MORNING... * LOCATIONS...ALLEGHANY HIGHLANDS EAST TO THE BLUE RIDGE...INCLUDING THE SOUTHERN SHENANDOAH VALLEY AND VIRGINIA FOOTHILLS. * HAZARD TYPES...FREEZING RAIN AND FREEZING FOG. * ACCUMULATIONS....A LIGHT GLAZE OF ICE. * TIMING...UNTIL 900 AM. * IMPACTS...ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES...AS WELL AS UNTREATED ROADS WILL BE SLICK. REDUCED VISIBILITIES TO LESS THAN A QUARTER MILE. * TEMPERATURES...AROUND FREEZING UNTIL 900 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$ VAZ014-016>018-022-032-033-231400- /O.CON.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/ MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT 351 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * LOCATIONS...ALONG AND EITHER SIDE OF THE BLUE RIDGE IN VIRGINIA. * HAZARD TYPES...FREEZING RAIN AND FREEZING FOG. * ACCUMULATIONS....A TRACE OF ICE. * TIMING...UNTIL 900 AM TODAY. * IMPACTS...LIGHT ICING ON ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES WILL MAKE TRAVEL HAZARDOUS. VISIBILITIES WILL BE REDUCED TO LESS THAN A FEW HUNDRED FEET. * TEMPERATURES...IN THE LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
515 WWUS41 KRNK 231343 AAA WSWRNK URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 843 AM EST MON JAN 23 2012 ...PATCHY ICING DIMINISHING... VAZ014-016>018-022-032-033-231445- /O.EXP.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/ MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT 843 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... TEMPERATURES SHOULD CONTINUE TO SLOWLY RISE INTO THE 30S THIS MORNING ESPECIALLY AS STEADIER RAINFALL ENTERS THE REGION. THIS SHOULD HELP ALLEVIATE ANY ONGOING ELEVATED ICING PROBLEMS THIS MORNING. THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$ VAZ019-020-023-024-034-035-231445- /O.EXP.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/ ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD... AMHERST 843 AM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... TEMPERATURES CONTINUE TO SLOWLY RISE ABOVE FREEZING AND ARE NOT EXPECTED TO FALL DESPITE STEADY RAINFALL ENTERING THE REGION. THUS LITTLE IN THE WAY OF ADDED ELEVATED ICING IS EXPECTED SO THE ADVISORY IS BEING ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freezing rain advisory went out at Jan 22, 12:27 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 22, 12:27 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EST SUN JAN 22 2012 .SYNOPSIS... A RIDGE OF HIGH PRESSURE WILL EXTEND SOUTH ALONG THE LEE OF THE APPALACHIANS TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON MONDAY. HIGH PRESSURE RETURNS FOR THE START OF NEXT WEEK BEFORE ANOTHER SYSTEM MOVES ACROSS THE AREA DURING THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1100 AM EST SUNDAY... UPDATE TO LET THE GOING ADVISORIES EXPIRE GIVEN LACK OF MUCH PRECIP AND FOG SLOWLY FADING EXCEPT ALONG INTERSTATE 77 WHERE WILL CONTINUE TO COVER A FEW MILE STRETCH OF DENSE FOG WITH AN SPS. OTRW LOWERED TEMPS A BIT MORE WITHIN THE COLD WEDGE AS READINGS ALL BUT STUCK ALONG AND EAST OF THE BLUE RIDGE ATTM. WILL ADDRESS A SIMILAR SCENARIO AGAIN TONIGHT WITH MORE -RA MOVING BACK IN THAT COULD AGAIN CAUSE FREEZING RAIN PROBLEMS. AS OF 925 AM EST SUNDAY... STRONG WEDGE IN PLACE THIS MORNING WITH SOUNDINGS SHOWING LOW LEVEL MOISTURE TRAPPED BETWEEN THE SFC AND 8H. INTERESTING COLD NOSE UNDER THE INVERSION WITH TEMPS WELL INTO THE 20S JUST OFF THE SURFACE. THIS HAS LEAD TO SOME ICE CRYSTAL DEVELOPMENT IN THE LOWEST LEVELS OUT EAST WHERE HAVE GOTTEN EARLIER REPORTS OF FLURRIES/-SN OR ICE CRYSTALS MIXED WITH THE DRIZZLE THIS MORNING. OTRW OTHER PROBLEM WITH DENSE FOG RIGHT ALONG THE BLUE RIDGE WHERE MAY NEED TO EXTEND THE NPW INTO THE AFTERNOON PENDING TRENDS IN THE NEXT HOUR. THINK ANY ACCUMULATION OF ICE QUITE SPOTTY GIVEN LACK OF MUCH PRECIP ALONG THE BLUE RIDGE BUT WILL LET THE WSW STAND THRU EXPIRATION AT THIS POINT. MAIN QUESTIONS THIS AFTERNOON IS WHETHER OR NOT ANY DRY AIR ALOFT CAN CAUSE THINNING OF THE LOW DECK AND HOW FAR EAST CLEARING ON THE DOWNSLOPE SIDE OUT WEST CAN PUSH EAST. APPEARS SPOTS WEST OF THE NEW RIVER VALLEY MIGHT A BIT MORE SUN LATER ON AS SOUTHERLY FLOW ALOFT GRADUALLY INCREASES WHILE WILL BE HARD TO SCOUR THE REAL COLD AIR LOCKED IN OUT EAST. THEREFORE LOWERED TEMPS A BIT MORE AS SOME POTENTIAL FOR SPOTS ALONG THE BLUE RIDGE AND EVEN EAST TO STAY AROUND FREEZING MOST OF THE DAY. LOOKS LIKE ANY MEASURABLE PRECIP WILL STAY SOUTH THRU AFTERNOON SO CUT BACK ON POPS UNTIL LATER ON. AS OF 645 AM EST SUNDAY... ONLY MINOR TWEAKS THE THE HOURLY TEMPERATURES WERE MADE BASED UPON THE MOST RECENT OBSERVATIONS AND EXPECED TRENDS INTO THE MID MORNING. THE TWO ADVISORIES WILL BE ALLOWED TO CONTINUE AS DENSE FOG AND THE POTENTIAL FOR FREEZING DRIZZLE ARE STILL NOTED IN THE ADVISORY REGIONS. NO OTHER SIGNIFICANT CHANGES. AS OF 355 AM EST SUNDAY... WEDGE OF DRIER HIGH PRESSURE IS SLOWLY MAKING ITS WAY SOUTH ALONG THE LEE OF THE APPALACHIANS. AS IT DOES SO...WINDS JUST ALONG THE CREST OF THE BLUE RIDGE ARE TURNING SOUTHEAST...YIELDING TO AN UPSLOPE COMPONENT WITH THE RESIDUAL LOW LEVEL MOISTURE THAT IS FOCUSED BELOW 850 MB. THROUGH THE NIGHT...THE TEMPERATURE HAS BEEN FOLLOWING THE LOWER DEW POINTS THE DENSE FOG AN ISSUE FROM THE NORTHERN MOUNTAINS OF NC INTO PARTS OF THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY SECTIONS OF VIRGINIA. ALSO...OBSERVATIONS AND FORECAST SOUNDINGS SUPPORT A SUBFREEZING SATURATED LAYER NEAR AND ALONG THE CREST OF THE BLUE RIDGE WHERE THE SE UPSLOPE COMPONENT IS BEING MAXIMIZED. CONCERNED ABOUT THE POTENTIAL OF LIGHT FREEZING RAIN OR FREEZING FOG. WILL CARRY ADVISORIES FOR BOTH OF THESE CONCERNS THROUGH THE LATE MORNING. WORDING FOR THE DENSE FOG CONCERNS WILL BE INCORPORATED INTO THE BODY OF THE FREEZING RAIN ADVISORY. TONIGHT...WINDS ALOFT WILL INCREASE FROM OUT OF THE SOUTH IN ADVANCE OF AN APPROACHING COLD FRONT AND BRING WITH IT A GENEROUS STREAM OF MOISTURE. LOOK FOR A GRADUAL INCREASE IN RAIN AHEAD OF THE SYSTEM. SOME AREAS IN THE NORTH MAY AGAIN SEE SOME PATCHY LIGHT FREEZING RAIN. SOUTHEAST FLOW WILL RESULT IN SOME GUSTY CONDITIONS ALONG THE WESTERN EXTENT OF THE FORECAST AREA. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 313 AM EST SUNDAY... A COLD FRONT WILL SWEEP ACROSS THE REGION AND EVENTUALLY BREAK THE WEDGE OVER THE AREA ON MONDAY. PREFRONTAL RAIN MONDAY MORNING WILL FURTHER ENTRENCH THE WEDGE ALONG THE FOOTHILLS AND NORTH OF HWY 460 BUT EAST OF THE BLUE RIDGE (ROA-LYH). WITH THE FRONT BEING A TAD SLOWER...WILL HANG ON TO THE WEDGE OVER THE EAST A LITTLE LONGER. AS THE FRONT APPROACHES...THE WEDGE WILL FIRST ERODE FROM WEST TO EAST ACROSS THE MOUNTAINS DURING THE MORNING. THROUGH MID MORNING INTO EARLY AFTERNOON...THE WEDGE WILL ERODE FROM TOP DOWN AND SOUTH TO NORTH. AREAS OUTSIDE OF THE WEDGE...SUCH AS THE SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE WILL SEE ABOVE NORMAL TEMPERATURES WITH READING IN THE MID 50S. AREAS WHERE THE WEDGE ERODES COULD SEE TEMPERATURES IN THE LOWER 50S BY THE AFTERNOON. LOCATIONS IN THE WEDGE SHOULD NOT GET OUT OF THE 40S. P-TYPE WILL BE MOSTLY LIQUID WITH THE EXCEPTION OF THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS EARLY MONDAY MORNING. TEMPERATURES WILL BE AROUND FREEZING TO HAVE SOME LIGHT ICING ISSUES. MODELS AND HPC HAVE CUT BACK ON THE AMOUNT OF RAINFALL FOR MONDAY. RAINFALL AMOUNTS SHOULD NOT EXCEED A QUARTER OF AN INCH. HIGH PRESSURE WILL TRY TO ADVANCE EAST MONDAY NIGHT BUT NOT QUITE MAKE IT PAST THE BLUE RIDGE. A SECOND THETA-E BOUNDARY GETS HUNG UP ALONG THE BLUE RIDGE...KEEPING TEMPERATURES AND DEW POINTS MILD. IF CLEARING IS PRONOUNCED ENOUGH MONDAY EVENING...DENSE FOG COULD FORM OVER THE AREA. NOT MUCH COLD AIR BEHIND THE FRONT AND WITH A LEE TROUGH DEVELOPING TUESDAY...TEMPERATURES WILL BE 10F-15F ABOVE NORMAL. A STRONGER AREA OF HIGH PRESSURE WILL MOVE FROM THE OHIO VALLEY AND OVER THE REGION TUESDAY NIGHT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 330 PM EST SATURDAY... A SPRINGLIKE PATTERN REMAINS. AN AREA OF LOW PRESSURE MOVES JUST WEST OF THE APPALACHIANS THURSDAY OUT OF THE TN RIVER VALLEY. WITH SURFACE HIGH PRESSURE MOVING ACROSS PENNSYLVANIA JUST BEFORE ITS ARRIVAL...THE 12Z ECMWF IS INDICATING SOME EASTERLY FLOW AND A WEAK WEDGE SETTING UP...WHICH WOULD KEEP TEMPS MUCH COOLER THAN THE MEX...ESPECIALLY AFTER DECOUPLING POSSIBLY INTO THURSDAY MORNING. THEREFORE...DID BACK OFF HIGH TEMPS AND FOLLOWED THE 12Z ECMWF SOLUTION CLOSER. A SYSTEM TAKES A MORE EASTERLY TRACK FOR SATURDAY...WITH RAIN DEVELOPING...BUT NOT ENOUGH COLD AIR FOR ANY SNOW. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... AS OF 1210 PM EST SUNDAY... STRONG WEDGE WILL MAINTAIN LIFR/IFR CIGS AND VFR/MVFR VSBYS FOR THIS AFTERNOON INTO THIS EVENING. ONLY EXCEPTION WILL LIKELY BE AROUND KBLF WHERE COULD BREAK INTO VFR UNDER CLEARING SKIES THIS AFTERNOON BEFORE FILLING BACK IN WITH LOW CLOUDS TONIGHT. SOUTHERLY FLOW AND AN INCREASING MOISTURE FETCH OVERTOP THE COLD POOL WILL DEVELOP OVERNIGHT. PRECIPITAION WILL GRADUALLY EXPAND TO COVER MOST OF THE CENTRAL AND WESTERN PARTS OF THE AREA. FZRA/FZDZ AND FOG WILL AGAIN BE POSSIBLEE ESPCLY FROM KBCB/KROA NE TO KLYH OVERNIGHT. OTRW EXPECT POOR FLYING CONDITIONS AGAIN OVERNIGHT WITH MOUNTAIN OBSCURATIONS UNDER LIFR/IFR CIGS AND IFR/MVFR VSBYS IN LIGHT PRECIP LATER TONIGHT. ANOTHER COLD FRONT ARRIVES MONDAY WITH MORE SUB-VFR CONDITIONS AND WIDESPREAD SHOWERS BUT WILL LIKELY HELP SCOUR OUT ANY RESIDUAL LOW CLOUDS FOR A RETURN TO WIDESPREAD VFR FOR TUESDAY INTO WEDNESDAY. ANOTHER AREA OF LOW PRESSURE TO THE SW MAY BRING THE NEXT ROUND OF SUB-VFR CONDITIONS ON THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/JH NEAR TERM...DS/JH SHORT TERM...RCS LONG TERM...KM AVIATION...AMS/JH/KM
Hazardous weather outlook, Jan 22, 2:55 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EST SUN JAN 22 2012 VAZ014-016>018-022-032-033-WVZ044-232000- MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-MONROE- 255 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-034-035-045>047-WVZ045-232000- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-GREENBRIER- 255 PM EST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ010>013-232000- BLAND-GILES-WYTHE-PULASKI- 255 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME SPOTTY LIGHT ICING COULD OCCUR ON ELEVATED SURFACES OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-WVZ042-043-232000- TAZEWELL-SMYTH-MERCER-SUMMERS- 255 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG SOUTHERLY WINDS MAY GUST TO 45 MPH OR HIGHER MONDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015-232000- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- 255 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PATCHY LIGHT ICING COULD OCCUR ALONG EAST FACING SLOPES ALONG THE BLUE RIDGE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SOUTHERLY WINDS COULD GUST TO 40 MPH ACROSS THE HIGHER ELEVATIONS MONDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-232000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 255 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ043-044-058-059-232000- HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 255 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PATCHY LIGHT ICING COULD OCCUR ESPECIALLY NORTH OF A KEYSVILLE TO DANVILLE TO MARTINSVILLE LINE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 22, 10:30 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EST SUN JAN 22 2012 VAZ016-222000- CARROLL- INCLUDING THE CITY OF...GALAX 1030 AM EST SUN JAN 22 2012 ...DENSE FOG ALONG INTERSTATE 77 NEAR FANCY GAP... A SWATH OF DENSE FOG WILL PERSIST ALONG INTERSTATE 77...MAINLY BETWEEN MILE MARKERS 3 AND 10 IN CARROLL COUNTY...INTO THIS AFTERNOON. THE FOG MAY CAUSE VISIBILITIES TO FALL TO NEAR ZERO AT TIMES ESPECIALLY WHERE IN LOW CLOUDS NEAR FANCY GAP. MOTORISTS TRAVELING THROUGH THIS REGION SHOULD BE ALERT FOR A SUDDEN REDUCTION IN VISIBILITY WHEN CROSSING INTO THIS PART OF THE INTERSTATE. THE FOG SHOULD GRADUALLY DIMINISH SOME LATER THIS AFTERNOON.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 4:23 AM EST | Dense Fog Advisory | RNK | Bland, Craig, Giles, Pulaski, Wythe, City of Radford | 7 hr |
| Jan 22, 4:29 AM EST | Freezing Rain Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Roanoke, City of Galax and 2 more | 7 hr |
Nearby
Freezing Rain Advisories in Virginia, 2012Freezing Rain Advisories in West Virginia, 2012Every freezing rain advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.